New York, 2004

Damaging Wind in New York, November 25, 2004

November 25, 2004 · NWS OKX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 25, 3:36 AM EST, 6 hours 39 minutes earlier.

Area forecast discussion, Nov 25, 3:36 AM EST, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
336 AM EST THU NOV 25 2004

.SHORT TERM (TODAY THROUGH FRI NIGHT)...

SEVERAL FORECAST CONCERNS FOR THIS THANKSGIVING DAY. POPS...RAINFALL
AMOUNTS...CHANCES FOR SEVERE CONVECTION...AND SYNOPTIC WINDS ARE ALL
CONCERNS.

STRENGTHENING AREA OF LOPRES CURRENTLY MOVING NEWD THROUGH THE ERN
LAKES. A RIP ROARING LLJ HAS DVLPD AHEAD OF THE LOW...WITH 65 KT
NOTED ON THE OKX VWP EARLY THIS MORNING AT 2 KFT. LUCKILY...WE ARE
INVERTED NEAR THE SFC...WHICH IS KEEPING DAMAGING WINDS AT BAY.
HIGHEST GUST SEEN SO FAR EARLY THIS MORNING HAS BEEN 35 KT AT JFK.

THE LLJ IS TRANSPORTING MASSIVE AMOUNTS OF MOISTURE NORTHWARD FROM
THE SOUTHEASTERN STATES...AND LIFT ASSOCIATED WITH THE JET IS
FUELING A BAND OF HEAVY SHOWERS JUST OFFSHORE OF NJ...THAT ARE
ADVECTING INTO LI AND SRN NEW ENGLAND ATTM. THIS BAND SHOULD PERSIST
THROUGH AT LEAST THE EARLY MORNING HOURS...AND PERHAPS EVEN TIL NOON
OVER EXTREME ERN PORTIONS. THIS IS WHERE I EXPECT THE HEAVIEST RAIN
TO BE...WITH ONE INCH AMOUNTS...LOCALLY TWO GIVEN CONVECTIVE NATURE.
WILL HAVE TO WATCH SMALL STREAMS AS WELL AS ROADWAYS OVER ERN
PORTIONS IF BAND PERSISTS AS FORECAST.

THE WESTERN HALF OF THE CWA PROBABLY ONLY DESERVES CHANCE POPS FROM
HERE ON OUT...AND WILL REASSESS THIS BEFORE PACKAGE ISSUANCE.
RAINFALL AMOUNTS THERE OUTSIDE OF POSSIBLE CONVECTION SHOULD AMOUNT
TO LESS THAN A HALF INCH THROUGH THE REST OF TODAY.

AS FAR AS SYNOPTIC WINDS GO...INFLUENCE OF LLJ WILL ONLY PERSIST
THROUGH EARLY MORNING...AS IT IS PROGGED TO MOVE OFFSHORE THIS
MORNING. NOT TOO WORRIED ABOUT HIGH WINDS (ADVISORY CRITERIA) MIXING
DOWN DUE TO DECENT INVERSION...BUT WILL CERTAINLY WATCH AS EARLY
MORNING PROGRESSES. FOR NOW...WILL PROBABLY ONLY HIGHLIGHT GUSTS UP
TO 40 MPH OR SO (OUTSIDE OF CONVECTION) IN AN SPS AROUND 430 AM.

ALL EYES TURN TOWARD THE APPROACHING COLD FRONT FOR LATE MORNING AND
EARLY AFTERNOON. SPC HAS ENTIRE CWA IN SLIGHT RISK FOR SEVERE TSTMS
TODAY...MAINLY FOR VERY LATE MORNING/EARLY AFTERNOON. AGREE WITH
THEIR ASSESSMENT IN THEIR SWODY1.

THERE ARE SEVERAL PROS AND CONS TO GETTING SEVERE WEATHER TODAY.
ILL TRY TO HIT THE HIGHLIGHTS HERE:

PROS:

-ALREADY VERY MOIST AND WARM AIRMASS IN PLACE. HAVE 60 OVER 60 IN
PLACE OVER MUCH OF THE CWA EARLY THIS MORNING...WITH
SLIGHTLY HIGHER READINGS UPSTREAM OVER THE MID ATLANTIC. THIS COULD
HELP TO BOOST INSTAB HIGHER THAN MODEL FORECASTS...AS TS AND TDS
ARE ALREADY RUNNING ABOVE MOS.

-DYNAMICS ARE PROGGED TO BECOME VERY STRONG DURING TIME OF PEAK
DESTABILIZATION (LATE THIS MORNING/EARLY AFTERNOON). I.E...140 KT H2
JET PROGGED TO OVERSPREAD CWA BY 15Z...WITH STRONG SHORT WAVE
IMPINGING ON THE AREA BY 18Z (THATS THE SW OVER GEORGIA EARLY THIS
MORNING). THUS...UPPER SUPPORT WILL BE GREAT...AND WILL ENHANCE DEEP
LAYER SHEAR.

-DRY SLOT CURRENTLY NOTED IN CENTRAL PA. IF ADVECTED HERE...THAT
COULD ALLOW SOME BREAKS AND HELP TO DESTABILIZE ATMOSPHERE. IT COULD
ALSO AID IN STRONGER DOWNDRAFTS IF CONVECTION WERE TO DVLP.

-CRASHING HEIGHTS AND TEMPS NEARING -20C AT 500 CAN NEVER HURT

CONS:

-STRONG LLJ MOVES WELL OFFSHORE BEFORE PEAK DESTABILIZATION.

-WINDS ARE PROGGED TO VEER OUT TO MORE SWLY AT THE SFC AHEAD OF
FRONT. THIS COULD LIMIT SFC CONVERGENCE SOME...AND BRING DOWN DEWS
JUST AHEAD OF FRONT.

-CAPES WILL LIKELY BE LIMITED TO UNDER 1000 J/KG. WITH SUCH
STRONG SHEAR IN PLACE...UPDRAFTS MAY GET KNOCKED OVER BEFORE THEY
CAN ORGANIZE.

IN ANY EVENT...DONT HAVE A GOOD FEEL FOR WHAT MAY HAPPEN WITH
CONVECTION. THERE ARE SEVERAL PROS AND CONS...SO IF STORMS CAN
ORGANIZE AND BECOME HEALTHY...THEY MAY VERY WELL BECOME SEVERE.
THEYLL BE FAST-MOVING AS WELL. BUT...THEY WILL LIKELY NOT BECOME
WIDESPREAD. WILL HIGHLIGHT SLIGHT RISK IN SPS.

SHOWERS/TSTMS END BY EARLY EVENING...WITH MUCH COLDER AIR RUSHING IN
ON WINDY CONDS.

FAIR FRIDAY...QUITE COOL AND BREEZY.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WESTERLIES REMAIN ACTIVE THROUGH THE PERIOD WITH EPISODES OF SOME
PHASING BETWEEN THE TWO BRANCHES OF THE POLAR JET. THIS WILL KEEP
THE AREA SEASONABLY COOL WITH EPISODES OF WARM ADVECTION PCPN AHEAD
OF FRONTAL WAVES.
&&

.MARINE...
SHOWERS MOVING THROUGH THE FORECAST WATERS WILL MIX DOWN SOME HIGHER
WINDS...NEAR GALE FORCE POSSIBLE...ESPECIALLY ON THE OCEAN WATERS
AND POINTS EAST OF MORICHES INLET. WITH GUSTS POSSIBLE TO 35 KTS
THROUGH TODAY AND INTO TONIGHT WILL CONTINUE WITH THE GALE ON THE
OCEAN WATERS ONLY. WILL LOWER TO SMALL CRAFT ADVISORY ON THE SOUND
AND NY HARBOR WITH WIND GUSTS REMAINING BELOW 35 KTS. WINDS ON THE
OCEAN DROP BELOW GALE FORCE AFTER 06Z TONIGHT. SEAS WILL REMAIN AT
SMALL CRAFT ON THE OCEAN THROUGH FRIDAY...MAINLY EAST OF MORICHES
INLET.
&&

.AVIATION...
WITH THE DRY SLOT MOVING INTO THE REGION THROUGH 12Z IFR CEILINGS
AND MVFR VISIBILITY WILL IMPROVE...CEILINGS WILL BECOME MVFR AND
VISIBILITY UNRESTRICTED. THREAT OF LLWS WILL DIMINISH THROUGH 12Z AS
LOW LEVEL JET MOVES EAST OF THE TERMINALS. COLD FRONT APPROACHES THE
TERMINALS 17Z TO 20Z WITH SHOWERS LIKELY AND POSSIBLY THUNDERSTORMS.
VISIBILITY AND CEILINGS WILL LOWER IN ANY ACTIVITY TO MVFR OTHERWISE
VFR CONDITIONS WILL PREVAIL AFTER 17Z. WINDS SHIFT TO NORTHWEST WITH
THE PASSAGE OF THE COLD FRONT AND BECOME GUSTY TO ABOUT 30 KTS.
CEILINGS AND VISIBILITY ARE UNRESTRICTED AFTER 02Z.
&&

.HYDROLOGY...
NO WIDESPREAD BIG PROBLEMS ARE ANTICIPATED THROUGH THURSDAY WITH
MEAN AREAL QPF OF AROUND AN INCH. HOWEVER...GIVEN ANOMALOUSLY HIGH
PWATS...WILL HAVE TO WATCH FOR HEAVY DOWNPOURS THAT COULD MAKE FOR
SCATTERED PROBLEMS...ESPECIALLY OVER ERN SECTIONS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...GALE WARNING OCEAN WATERS...ANZ350-353-355
         SMALL CRAFT ADVISORY LONG ISLAND SOUND AND NY
         HARBOR...ANZ330-335-338.
&&

PUBLIC...EKSTER
AVN/MARINE...MT
Hazardous weather outlook, Nov 25, 5:23 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
523 AM EST THU NOV 25 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-261122-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
523 AM EST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. IF STORMS
DEVELOP...THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MOST LIKELY
TIME OF OCCURRENCE WILL BE BETWEEN 10 AM AND 4 PM.

IN ADDITION...STRONG WINDS MAY ACCOMPANY THE PASSAGE OF A COLD FRONT
THIS EVENING...WITH GUSTS UP TO 45 MPH POSSIBLE.

A GALE WARNING IS IN EFFECT FOR THE OCEAN AND THE SOUND FOR FREQUENT
GUSTS OF 35 KNOTS OR MORE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS MORNING THROUGH MID
AFTERNOON.

In the hours before

Special weather statement, Nov 25, 4:33 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
433 AM EST THU NOV 25 2004

...STRONG COLD FRONT TO BRING GUSTY WINDS TO REGION...ALONG WITH THE
POSSIBILITY OF SEVERE THUNDERSTORMS...

CTZ005>012-NJZ002>006-011-NYZ067>081-251600-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
433 AM EST THU NOV 25 2004

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLANHOMA HAS PLACED THE ENTIRE
TRI STATE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...WITH
THE MAIN THREAT BEING DAMAGING WIND GUSTS.

A STRONG COLD FRONT WILL MOVE INTO THE TRI STATE AREA BY EARLY THIS
AFTERNOON. AHEAD OF THIS COLD FRONT...THE PRESSURE GRADIENT IS
EXPECTED TO BE TIGHT...SO WINDS COULD GUST UP TO 40 MPH FROM TIME TO
TIME TODAY...ESPECIALLY AFTER COLD FRONTAL PASSAGE LATE THIS
AFTERNOON THROUGH THIS EVENING.

AN UNUSUALLY WARM AND MOIST AIRMASS FOR THIS TIME OF YEAR IS IN PLACE
ACROSS THE REGION. ONCE THE COLD FRONT MOVES INTO OUR AREA AND
INTERSECTS THE WARM AND MOIST AIRMASS...THUNDERSTORMS COULD DEVELOP.
THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS. THE RISK FOR SEVERE
THUNDERSTORMS IS CONDITIONAL. IF LITTLE IN THE WAY OF INSTABILITY
MATERIALIZES TODAY...THUNDERSTORMS MAY NOT DEVELOP. HOWEVER...EVEN IF
THEY DO NOT...THE COLD FRONT ALONE COULD BRING A PERIOD OF VERY
STRONG GUSTY WINDS TO THE TRI STATE AREA FOR AN HOUR OR TWO EARLY
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 25, 9:17 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
917 AM EST THU NOV 25 2004

NYZ067-251515-
ORANGE-
917 AM EST THU NOV 25 2004

AT 917 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES NORTHWEST OF CUDDEBACKVILLE TO 23 MILES SOUTHWEST OF PORT
JERVIS...MOVING EAST AT 40 MPH. RESIDENTS IN THE PATH OF THIS LINE
OF STORMS CAN EXPECT CLOUD TO GROUND LIGHTNING...AND BRIEF WINDS
GUSTS UP TO 50 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
PORT JERVIS...CUDDEBACKVILLE AROUND 930 AM...
FINCHVILLE AROUND 935 AM...
UNIONVILLE...OTISVILLE AROUND 940 AM...
Special weather statement, Nov 25, 10:03 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1003 AM EST THU NOV 25 2004

NJZ002-003-NYZ067>070-251600-
NORTHERN BERGEN-NORTHWESTERN PASSAIC-ORANGE-WESTERN
PUTNAM-ROCKLAND-WESTERN WESTCHESTER-
1003 AM EST THU NOV 25 2004

AT 1003 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
4 MILES NORTHWEST OF MONTGOMERY TO 20 MILES SOUTHWEST OF
CHARLOTTESBURG...MOVING EAST AT 45 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
MAYBROOK...CHESTER...WEST MILFORD...HEWITT AROUND 1010 AM...
WASHINGTONVILLE AROUND 1015 AM...

BRIEF WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES ARE
LIKELY.

The radar

The Albany radar (KENX), 134 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
November 25, 10:15 AM EST to 10:45 AM EST
Where
Orange County, Goshen
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.400, -74.333

An unusually strong cold front moved into the Lower Hudson Valley Thanksgiving morning. Thunderstorms developed along this cold front, and were accompanied by strong gusty winds at a few locations. Thunderstorm winds brought down trees and billboards on Route 17 and Harriman Drive in Goshen. Reports of damage to commercial buildings were also received. About 3 miles west of Goshen, in the town of New Hampton, the same line of thunderstorms tore apart a small barn owned by a farmer, and scattered the pieces a hundred yards from where the barn originally stood. Several large trees were uprooted in New Hampton as well. About 3,300 customers in Central Orange County experienced power outages due to the thunderstorm's winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427864.